Document Detail


An atypical case of purple glove syndrome: an avoidable adverse event.
MedLine Citation:
PMID:  22778451     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
A 73-year-old man presented in status epilepticus. He had a long history of epilepsy for which he was treated with regular phenytoin and phenobarbitone. On admission, his phenytoin level was found to be subtherapeutic and was treated with rectal diazepam and intravenous lorazepam. He was later started on an infusion of phenytoin in preparation to restart his oral medication. The medication was delivered via a peripheral cannula in his forearm. Five days later, he developed redness and swelling of this arm followed by the appearance of a large ulcer. After ruling out infective causes and a compartment syndrome it was felt that the patient had developed a delayed purple glove syndrome secondary to intravenous phenytoin. Following 7 days of regular saline irrigation and dressing changes, the erythema improved and the ulcer showed signs of healing, and eventually resolved.
Authors:
Hanaa Rajabally; Sathiji Nageshwaran; Sabina Russell
Publication Detail:
Type:  Case Reports; Journal Article     Date:  2012-07-09
Journal Detail:
Title:  BMJ case reports     Volume:  2012     ISSN:  1757-790X     ISO Abbreviation:  BMJ Case Rep     Publication Date:  2012  
Date Detail:
Created Date:  2012-07-10     Completed Date:  2014-01-07     Revised Date:  2014-08-10    
Medline Journal Info:
Nlm Unique ID:  101526291     Medline TA:  BMJ Case Rep     Country:  England    
Other Details:
Languages:  eng     Pagination:  -     Citation Subset:  IM    
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Aged
Anticonvulsants / administration & dosage,  adverse effects
Compartment Syndromes / chemically induced*,  diagnosis
Diagnosis, Differential
Forearm
Humans
Infusions, Intravenous / adverse effects
Male
Phenytoin / administration & dosage,  adverse effects*
Status Epilepticus / drug therapy*
Syndrome
Chemical
Reg. No./Substance:
0/Anticonvulsants; 6158TKW0C5/Phenytoin
Comments/Corrections

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Where is reactivation after a long latency?
Next Document:  Parallel haemodialysis and surgery saves a life after massive overdose of potassium pills.